Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 59, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 15, 2009, 6:30 PM EDT for Bladen County, Columbus County, Robeson County, North Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 15, 2009, 6:30 PM EDT (22:30 UTC)
- Expired
- Jun 15, 2009, 7:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
Counties Bladen County, NC, Columbus County, NC, Robeson County, NC
The radar
The Wilmington radar (KLTX), 66 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 3:21 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:22 PM EDT, 4 hours 8 minutes earlier.
Area forecast discussion, Jun 15, 2:22 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 222 PM EDT MON JUN 15 2009 .SYNOPSIS...WEAK WAVES OF LOW PRESSURE ALOFT MOVING ALONG A MEANDERING FRONTAL BOUNDARY...WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA THROUGH MID WEEK. THE HOTTEST AIR OF THE SEASON IS EXPECTED TO ARRIVE LATER THIS WEEK AND INTO THE WEEKEND...AS A DOME OF WARM AIR ALOFT SOUTHWEST OF THE REGION BEGINS TO OVERSPREAD THE CAROLINAS. && .NEAR TERM /THROUGH TONIGHT/... AS OF 2 PM MONDAY...ISOLATED SHOWERS DEVELOPING ALONG THE SEA BREEZE WILL INCREASE IN COVERAGE AS THE AFTERNOON WEARS ON. CONVECTION DEVELOPING WEST OF THE FORECAST AREA IS IN AN AREA OF SURFACE CONVERGENCE AND IS ALSO ASSOCIATED WITH ENHANCED LOW LEVEL MOISTURE ADVECTION. THESE STORMS WILL FORM A LOOSE CLUSTER THAT WILL BECOME BETTER DEFINED DURING THE LATE AFTERNOON/EVENING HOURS. SHORTWAVE AND JET STREAK CROSSING THE TN VALLEY THIS AFTERNOON WILL ARRIVE IN THE CAROLINAS LATER THIS EVENING AND ENHANCE ONGOING CONVECTION. IN ADDITION TO ENHANCING THE CONVECTION IT WILL HELP ORGANIZE THE STORMS AND PUSH THEM TO THE COAST. FORECAST AREA REMAINS IN SPC DAY 1 SLIGHT RISK WITH WIND AND HAIL BEING THE MAIN THREATS. FORECAST SOUNDINGS ALSO INDICATE STORM MOTIONS UNDER 5 KT...WHICH MEANS HEAVY RAIN AND FLOODING COULD ALSO BE A CONCERN. WINDOW LOOKS TO BE DURING THE LATE EVENING AND OVERNIGHT HOURS. IT IS POSSIBLE THAT THERE COULD BE TWO DISTINCT ROUNDS OF SEVERE WEATHER. IF THAT WERE THE CASE WOULD THINK THE FIRST EVENT...WHICH IS MAINLY DUE TO DIURNAL INSTABILITY AND PASSAGE OF WEAK SHORTWAVE...WOULD BE THE WEAKER OF THE TWO. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 200 PM MONDAY...WEAK PERTURBATIONS EMBEDDED IN A WNW FLOW ALOFT WEDNESDAY INTO THURSDAY INTERACTING WITH AN AFTN SEA BREEZE...MODERATE AMOUNTS OF INSTABILITY AND ADEQUATE PRECIPITABLE WATER VALUES...WILL DRIVE A CHANCE OF/SCATTERED SHOWERS AND THUNDERSTORMS THROUGH MID WEEK. A DRYING TREND ALOFT APPEARS EVIDENT IN TIME/HEIGHT SECTIONS BY THU AFTERNOON AS AN UPPER RIDGE BEGINS TO AMPLIFY FROM THE SW...BUT ENOUGH S-WAVE ENERGY LOOKS TO REMAIN RESIDENT OVER THE EASTERN CAROLINAS TO INCLUDE A CHANCE OF CONVECTION EVEN THURSDAY AFTN. HAVE ALSO RETAINED A CHANCE OF OVERNIGHT PCPN DUE WEAK S-WAVES AND THE POTENTIAL FOR NOCTURNAL MESO-SCALE CONVECTIVE SYSTEMS. BELIEVE COVERAGE WILL BE LESS THU DUE TO DRYING/SUBSIDENCE ALOFT SO HAVE INDICATED LESSER POPS THEN...BUT STILL IN MENTIONABLE CATEGORY. WE SHOULD BEGIN TO SEE DAYTIME HIGHS INCREASE BY THU AFTERNOON ACROSS ALL OF THE REGION AS WARMER AIR ALOFT BEGINS TO OVERSPREAD THE GULF COAST AND SOUTHERN MID ATLANTIC STATES...MAKING FOR THE BEGINNING OF THE WARMEST AIR THIS YEAR. && .LONG TERM /THURSDAY THROUGH MONDAY/... AS OF 200 PM MON...WEAK PIEDMONT TROUGH DEVELOPS ON THURSDAY WITH GUIDANCE AT ODDS REGARDING ITS PLACEMENT. 12Z GFS LOOKS TOO FAR EAST/CLOSE TO THE COAST COMPARED TO THE 00Z ECMWF MORE INLAND POSITION. SLIGHT CHANCE POPS SEEM WARRANTED FOR THE REGION. SIMILAR POSITION DIFFERENCES APPEAR ON FRIDAY ALTHOUGH THE GFS DOES PULL THE TROUGH BACK SLIGHTLY INLAND. BUILDING HEIGHTS ALOFT SHOULD QUELL CONVECTION ENOUGH TO KEEP A DRY FCST AND ALSO START ADDING A FEW DEGREES TO AFTERNOON HIGHS...WHICH WILL RANGE FROM NR 90 COAST TO MID 90S. THE STRONG UPPER RIDGING OVER THE WEEKENDED NOW APPEARS TEMPERED IN GUIDANCE SO STILL NO 100 DEGREE FCST AWAY FROM THE COAST BUT HAVE SHOWN AN UPWARD TREND INTO THE UPPER 90S. UPPER RIDGE TAKES A HIT SUNDAY AND MONDAY AS TROUGH SLIDES OFF THE MIDATLANTIC COAST. THIS WILL SHAVE A FEW DEGREES FROM THE STILL ABOVE CLIMO HIGHS AND WILL CAUSE VERY LOW POPS TO RETURN TO THE FCST. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... LATEST SURFACE ANALYSIS SHOWING AN AXIS OF HIGH PRESSURE CONTINUING TO NOSE SOUTHWESTWARD ACROSS THE COASTAL TERMINALS. WINDS ARE SOUTHEAST TO EAST PROVIDING GOOD MOIST UPSLOPE FLOW ACROSS THE TERMINALS INTO CENTRAL SC/NC. A TROUGH OF LOW PRESSURE IS LOCATED WEST OF FLO/LBT. SOME DECENT DIFFERENTIAL HEATING BOUNDARIES ARE NOTED WEST AND SOUTHWEST OF FLO AND NORTHEAST OF LBT. THE SEA BREEZE BOUNDARY IS QUITE JUST INLAND OF THE COASTLINE. THERE HAS BEEN SOME LIGHT SHOWER DEVELOPMENT OVER THE PAST SEVERAL HOURS NEAR THE BOUNDARY. SCATTERED SHOWERS/ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE NEXT SEVERAL HOURS AND WILL CONTINUE TO CARRY CB IN TAFS THROUGH THE AFTERNOON. ALTHOUGH THE CHANCES OF ONE ACTUALLY AFFECTING ANY TERMINAL IS LOW...THE COASTAL TERMINALS WOULD HAVE THE BEST SHOT AT A TEMPO SHOWER/THUNDERSTORM THIS AFTERNOON...THUS WILL INDICATE TEMPO VCSH/VCTS IN COASTAL TAFS. BY LATE THIS AFTERNOON AND EARLY THIS EVENING A MORE SIGNIFICANT AREA OF SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP NORTHWEST AND NORTH OF THE TERMINALS AND MOVE SOUTHEAST. HAVE INCLUDED TEMPO GROUPS TO COVER THIS IN THE FLO/LBT TAFS. PREDOMINATE RAIN SHOULD SET IN AT FLO/LBT AROUND MIDNIGHT WITH ISOLATED THUNDERSTORMS. PERIODS OF IFR POSSIBLE AT LBT AFTER MIDNIGHT. RAIN SHOULD CONTINUE SPREADING SOUTHEAST AFFECTING THE COASTAL TERMINALS BY SUNRISE... WITH MYR/CRE HAVE THE BEST SHOT AT SIGNIFICANT RAIN/THUNDERSTORMS TUESDAY MORNING. EXTENDED OUTLOOK THROUGH FRIDAY...A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS AND MORNING IFR FOG/STRATUS THROUGH THE PERIOD. BEST CHANCE FOR THUNDERSTORMS WILL BE THROUGH WEDNESDAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 200 PM MONDAY...COLD FRONT WILL REMAIN STALLED SOUTH OF THE WATERS TONIGHT WITH NORTHEAST TO EAST WINDS OVER THE WATERS. GRADIENT WILL TIGHTEN UP A LITTLE OVERNIGHT AS HIGH PRESSURE BUILDS DOWN THE EAST COAST. SLIGHT INCREASE IN SPEEDS EXPECTED AFTER MIDNIGHT...BUT NOT EXPECTING MUCH MORE THAN 15 KT. SEAS WILL RUN 2 TO 3 FT THROUGH THE PERIOD. SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 200 PM MONDAY...SOLID 10-20 KT ONSHORE/ENE-ESE WIND FLOW ANTICIPATED WED AND THU...STRONGEST NORTHERN MARINE ZONES. THIS SHOULD BUILD SEAS TO 3-5 FEET NORTH OF CAPE FEAR WITH GENERALLY 3-4 FEET ACROSS THE SOUTHERN MARINE ZONES. WINDS MAY APPROACH ADVISORY CRITERIA NORTH OF CAPE FEAR LATE TUESDAY NIGHT INTO WEDNESDAY AS WEAK LOW PRESS OFF THE SC COAST INTERACTS WITH HIGH PRESSURE OVER NEW ENGLAND. WILL HOLD WIND VALUES BELOW ADVISORY LEVELS...WHICH AT THIS TIME REPRESENTS A MODEL CONSENSUS OF FORECAST WIND SPEEDS. LONG TERM /THURSDAY THROUGH MONDAY/... AS OF 200 PM MON...FAIRLY TYPICAL SOUTH TO SOUTHWESTERLY WINDS EXPECTED THROUGH THE PD AS PIEDMONT TROUGH SETS UP INLAND. SPEEDS WILL TEND TO AVERAGE IN THE 10 TO 15 KT RANGE...BUT EXTREME HEAT WILL LEAD TO A GOOD SEA BREEZE CIRCULATION EACH DAY WHEREIN COASTAL WINDS WILL BACK AND INC IN SPEED VERY SLIGHTLY. A 2 TO 3 TO OCCASIONALLY 2 TO 4 FT WIND WAVE WILL PREVAIL THROUGH THE LONG TERM. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...III SHORT TERM...MJC LONG TERM...MBB AVIATION...MRR
Hazardous weather outlook, Jun 15, 4:12 PM EDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 412 PM EDT MON JUN 15 2009 NCZ087-096-099-SCZ017-023-024-032>034-039-046-162015- ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- HORRY-WILLIAMSBURG-GEORGETOWN- 412 PM EDT MON JUN 15 2009 ...SEVERE THUNDERSTORM WATCH 421 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ100-162015- BRUNSWICK- 412 PM EDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ097-101-162015- PENDER-NEW HANOVER- 412 PM EDT MON JUN 15 2009 ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK OF RIP CURRENTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ254-256-162015- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 412 PM EDT MON JUN 15 2009 ...SEVERE THUNDERSTORM WATCH 421 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-162015- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- 412 PM EDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 15, 5:48 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 548 PM EDT MON JUN 15 2009 NCZ096-152230- BLADEN- 548 PM EDT MON JUN 15 2009 ...A STRONG THUNDERSTORM OVER ENTERING NORTHERN BLADEN COUNTY... AT 547 PM EDT...A STRONG THUNDERSTORM WAS...2 MILES NORTHEAST OF WHITE OAK...OR 11 MILES NORTHWEST OF ELIZABETHTOWN...MOVING SOUTH AT 15 MPH. THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING GUSTY WINDS OF 40 MPH. COMMUNITIES IN THE PATH OF THESE STORMS ARE ELIZABETHTOWN... ABBOTTSBURG...AMMON...DUART...JEROME...RUSKIN...WHITE OAK...DUBLIN... TAR HEEL AND WHITE LAKE. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.GOV/ILM. BACON
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:06 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Marlboro | 30 min |
| Jun 15, 7:28 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Horry, Marion | 62 min |
| Jun 15, 7:21 PM EDT | Tornado Warning | ILM | Bladen, Columbus | 39 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.